Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 30, 2016, 2:19 AM EDT for Rowan County, Kentucky. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2016, 2:19 AM EDT (06:19 UTC)
- Expired
- May 30, 2016, 4:15 AM EDT
- In force
- 116 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1245 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted.
503
WGUS53 KJKL 300619
FFWJKL
KYC205-300815-
/O.NEW.KJKL.FF.W.0015.160530T0619Z-160530T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
219 AM EDT MON MAY 30 2016
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 415 AM EDT
* AT 218 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO AND A HALF INCHES OF
RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOREHEAD...SHARKEY...FARMERS...RAMEY AND MUNSON.
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3823 8342 3813 8355 3820 8361 3821 8360
3822 8358 3821 8357 3824 8356
$$
GREIF2 follow-up statements
442
WGUS73 KJKL 300717
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
317 AM EDT MON MAY 30 2016
KYC205-300815-
/O.CON.KJKL.FF.W.0015.000000T0000Z-160530T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROWAN KY-
317 AM EDT MON MAY 30 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
WEST CENTRAL ROWAN COUNTY...
AT 316 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY
HEAVY RAIN MOVED ACROSS ACROSS THE WARNED AREA. FLASH FLOODING IS
UNDERWAY OR EXPECTED TO BEGIN SHORTLY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOREHEAD...SHARKEY...RAMEY AND MUNSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3816 8351 3817 8359 3820 8361 3821 8360
3822 8358 3821 8357 3824 8356 3823 8342
$$
GREIF448
WGUS73 KJKL 300815
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
415 AM EDT MON MAY 30 2016
KYC205-300825-
/O.EXP.KJKL.FF.W.0015.000000T0000Z-160530T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROWAN KY-
415 AM EDT MON MAY 30 2016
...THE FLASH FLOOD WARNING FOR WEST CENTRAL ROWAN COUNTY HAS
EXPIRED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3816 8351 3817 8359 3820 8361 3821 8360
3822 8358 3821 8357 3824 8356 3823 8342
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:10 AM EDT, 9 minutes earlier.
Area forecast discussion, May 30, 2:10 AM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Jackson KY 210 AM EDT MON MAY 30 2016 .UPDATE... Issued at 1255 AM EDT MON MAY 30 2016 Did a quick update to the grids mainly to up the PoPs and QPF over our northern sections through the rest of the night allowing the weak front to sustain the current convection for the next couple of hours before diminishing. Also, tweaked the T and Td grids for the latest obs and trends. These have been sent to the NDFD and web servers along with a freshened first period of the zones. UPDATE Issued at 1047 PM EDT SUN MAY 29 2016 Isolated to scattered convection has fired up out ahead the approaching weak cold front. A more organized complex of thunderstorms located across southern Ohio has sent an outflow boundary to the southeast. This will likely weaken as it pushes towards Kentucky; however, did increase pops a bit along and north of I-64 to account for the better areal coverage for the next few hours. Also freshened up the hourly temperatures, dew points, and sky cover according to the latest trends in observations. UPDATE Issued at 807 PM EDT SUN MAY 29 2016 Convection has diminished across the area with the loss of heating and weakening outflow boundary migration. A weak cold front remains off to our west and this will move in later this evening and into the overnight. Scattered convection has fired up along and ahead of the boundary; however, by the time the forcing moves in, instability will be on the demise. As such, have maintained only isolated pops. Mainly adjusted the pop timing based on the latest short term model and radar trends. Otherwise the forecast remains on track. && .SHORT TERM...(This evening through Monday night) Issued at 355 PM EDT SUN MAY 29 2016 As of mid afternoon, a mid level ridge extended from the Atlantic northwest toward the Northeastern Conus with the upper level system associated with TD Bonnie now over SC. A shortwave trough was approaching the area from the west with another weak shortwave nearing the Lower Oh valley from the west. At the sfc, an area of low pressure associated with the trough was centered over NW Ontario with a cold front trailing south into the Lower OH Valley. Convection near the VA border has diminished over the past hour, though locally heavy rain has occurred with some of this activity. Meanwhile, a broken line of convection has developed along the boundary from Ohio Southwest into parts of Western KY. The first shortwave trough will move across the region this evening, while the second shortwave approaches the area late this evening and moves across the area tonight. The cold front will also approach the area, but become more diffuse as it moves into Eastern KY by late tonight. The upper level system and area of low pressure associated with TD Bonnie will meander over the Carolinas tonight. There is low confidence in the convection near the cold front that is expected to move into Central KY over the next couple of hours. Much of the guidance shows the convection diminishing as it moves into the area late this evening. Isolated to scattered convection over the southeast part of the area should continue to diminish over the next couple of hours although the airmass remains rather warm and moist and marginally to moderately unstable as SBCAPE is generally in the 750 J/KG range to about 2000 J/KG range with slightly lower MLCAPE. Shear remains weak however and more typical of mid summer and makes the diminishing convection possibility seem more likely. An outflow boundary from the earlier convection over the southeast is working west and north and could lead to additional convection developing. Isolated to scattered pops were used through the evening to account for the convective possibilities. Several locations received at least light rain today and with light winds and partial clearing or periods of clearing anticipated fog will become a concern in locations that received rain earlier today and the typically favored valley locations. The rather diffuse cold front will continue to work across the area and become ill defined by tomorrow afternoon. Additional weak impulses in the flow could lead to isolated convection near the VA border on Monday afternoon, but most locations should remain dry. Sfc high pressure will build into the area late Monday into Monday night valley fog may again become a concern. .LONG TERM...(Tuesday through Sunday) Issued at 253 PM EDT SUN MAY 29 2016 Forecast confidence is high on dry weather persisting through Wednesday morning. High pressure will provide this period with tranquil weather and low humidity. Should be a fairly decent stretch of weather. High will shift east on Wednesday with return flow strengthening. This will bring slightly better moisture into eastern Kentucky. Models are persistent on a small chance of a shower popping up on the high terrain in far southeast Kentucky. Will go with a shower, but lack of forcing or trigger, will keep activity very isolated and instability may not be enough quite yet to warrant any thunder. Thus, will just go with a slight chance of a shower in southeast Kentucky. Otherwise, most areas should stay dry through Wednesday night. Models remain persistent on a mid level trough working east across the great lakes and Ohio river valley on Thursday bringing a surface cold front into the region. While the greatest forcing will remain north...there will be a glancing shot of PVA into eastern Kentucky...setting up the best rain chance for the upcoming week by Thursday afternoon. While instability likely won't be in question, shear may be lacking to provide much of a severe threat. What shear there is is all unidirectional, and at best might lead to a small threat for a damaging wind gust. Overall, not looking great, but models might be undercutting the shear given the presence of an approaching cold front. Regardless, still something to watch for as Thursday approaches. Models are much more progressive with the front today, dragging it south of the area by late Friday. Will maintain a chance for showers into Friday as the boundary slips south and perhaps a stray thunderstorm in the south with some lingering instability. By the weekend, weather looks to turn much drier and pleasant with highs back into the 70s behind the exiting cold front. Overall, models in decent agreement through the weekend, so confidence is slightly higher than normal in the extended part of this forecast. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) ISSUED AT 210 AM EDT MON MAY 30 2016 Scattered to numerous showers and thunderstorms will continue to threaten the northern portion of the area through 09z as a weak cold front passes through. Following the front, and in some cases in the valleys ahead of it, fog will form, likely becoming dense in the deeper valleys as well as across locations that saw more significant rainfall. Have included a period of MVFR conditions for most TAF locations, generally between 09 and 13z. Once the fog dissipates, VFR conditions will return. Light and variable winds will become northerly at 5 to 10 kts on Memorial Day. && .JKL Watches/Warnings/Advisories... None. && UPDATE...GREIF SHORT TERM...JP LONG TERM...KAS AVIATION...GREIF
Hazardous weather outlook, May 29, 3:52 PM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 352 PM EDT SUN MAY 29 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-302300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 352 PM EDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE. PATCHY VALLEY FOG MAY BECOME DENSE LATE TONIGHT AND REDUCE VISIBILITIES BELOW ONE QUARTER OF A MILE IN A FEW LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE SOUTH OF THE KY HIGHWAY 80 AND THE HAL ROGERS PARKWAY CORRIDOR ON MONDAY. THUNDERSTORMS ARE ALSO POSSIBLE AT TIMES...FROM THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:13 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| May 30, 2:02 AM EDT | Areal Flood Advisory | JKL | Rowan | 3 hr |
| May 30, 2:06 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.